Piedmont Columbus Regional pediatrician talks on melatonin overdoses in children

Melatonin overdoses in children on the rise
Melatonin overdoses in children on the rise
Published: Jun. 28, 2022 at 4:21 PM EDT
Email This Link
Share on Pinterest
Share on LinkedIn

COLUMBUS, Ga. (WTVM) - Poison control centers in the U.S. have seen a dramatic rise in reports of kids ingesting melatonin over the last decade.

Melatonin is a hormone that can help regulate sleep. The National Institutes for Health says taking melatonin for jet lag, overnight shifts, or occasional sleeplessness is fine.

But high levels of use are linked to dementia, early mortality, and other health complications. But why have ingestions increased?

For younger kids, the over-the-counter drug *sometimes* looks like candy.

Below is a full interview with Dr. Rebecca Ramey, pediatrician at Piedmont Columbus Regional:

Copyright 2022 WTVM. All rights reserved.